The Strong Maximum Principle and the Harnack inequality for a class of hypoelliptic non-Hörmander operators
[Le principe fort du maximum et l’inégalité de Harnack pour une classe d’opérateurs hypoelliptiques non-Hörmander]
Annales de l'Institut Fourier, Tome 66 (2016) no. 2, pp. 589-631.

Nous considérons une classe d’opérateurs du second ordre hypoelliptiques sous la forme de divergence et nous prouvons les principes du maximum fort et faible, et l’inégalité de Harnack. n’est pas assumé dans la classe de hypoellipticité de Hörmander, ni satisfaisant des estimations sous-elliptique ou de dégénérescence à la Muckenhoupt ; en effet nos résultats sont valables dans le cas infiniment dégénéré et pour des opérateurs qui ne sont pas des sommes de carrés. Nous utilisons un résultat de la théorie du contrôle sur l’hypoellipticité pour récupérer une information géométrique sur la connectivité et la propagation des maximums, en l’absence de la condition de rang maximal. Quand a coefficients C ω , ce résultat implique également une propriété de prolongement unique pour les fonctions –harmoniques. Le théorème de Harnack est obtenue par une inégalité faible de Harnack au moyen d’un argument de la théorie du potentiel et la solvabilité du problème de Dirichlet.

We consider a class of hypoelliptic second-order operators in divergence form, arising from CR geometry and Lie group theory, and we prove the Strong and Weak Maximum Principles and the Harnack Inequality. The operators are not assumed in the Hörmander hypoellipticity class, nor to satisfy subelliptic estimates or Muckenhoupt-type degeneracy conditions; indeed our results hold true in the infinitely-degenerate case and for operators which are not necessarily sums of squares. We use a Control Theory result on hypoellipticity to recover a meaningful geometric information on connectivity and maxima propagation, in the absence of any maximal rank condition. For operators with C ω coefficients, this control-theoretic result also implies a Unique Continuation property for the –harmonic functions. The Harnack theorem is obtained via a weak Harnack inequality by means of a Potential Theory argument and the solvability of the Dirichlet problem for .

Reçu le :
Révisé le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/aif.3020
Classification : 35B50,  35B45,  35H20,  35J25,  35J70,  35R03
Mots clés : Opérateurs elliptique-dégénérés, principe du maximum, inégalité de Harnack, prolongement unique, opérateurs en forme de divergence
@article{AIF_2016__66_2_589_0,
     author = {Battaglia, Erika and Biagi, Stefano and Bonfiglioli, Andrea},
     title = {The Strong Maximum Principle and  the Harnack inequality for a class of hypoelliptic non-H\"ormander operators},
     journal = {Annales de l'Institut Fourier},
     pages = {589--631},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {66},
     number = {2},
     year = {2016},
     doi = {10.5802/aif.3020},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.3020/}
}
Battaglia, Erika; Biagi, Stefano; Bonfiglioli, Andrea. The Strong Maximum Principle and  the Harnack inequality for a class of hypoelliptic non-Hörmander operators. Annales de l'Institut Fourier, Tome 66 (2016) no. 2, pp. 589-631. doi : 10.5802/aif.3020. http://archive.numdam.org/articles/10.5802/aif.3020/

[1] Abbondanza, Beatrice; Bonfiglioli, Andrea The Dirichlet problem and the inverse mean-value theorem for a class of divergence form operators, J. Lond. Math. Soc. (2), Volume 87 (2013) no. 2, pp. 321-346 | Article

[2] Aimar, H.; Forzani, L.; Toledano, R. Hölder regularity of solutions of PDE’s: a geometrical view, Comm. Partial Differential Equations, Volume 26 (2001) no. 7-8, pp. 1145-1173 | Article

[3] Amano, Kazuo A necessary condition for hypoellipticity of degenerate elliptic-parabolic operators, Tokyo J. Math., Volume 2 (1979) no. 1, pp. 111-120 | Article

[4] Barlow, Martin T.; Bass, Richard F. Stability of parabolic Harnack inequalities, Trans. Amer. Math. Soc., Volume 356 (2004) no. 4, p. 1501-1533 (electronic) | Article

[5] Battaglia, Erika; Bonfiglioli, Andrea Normal families of functions for subelliptic operators and the theorems of Montel and Koebe, J. Math. Anal. Appl., Volume 409 (2014) no. 1, pp. 1-12 | Article

[6] Bell, Denis R.; Mohammed, Salah Eldin A. An extension of Hörmander’s theorem for infinitely degenerate second-order operators, Duke Math. J., Volume 78 (1995) no. 3, pp. 453-475 | Article

[7] Bonfiglioli, A.; Lanconelli, E.; Uguzzoni, F. Stratified Lie groups and potential theory for their sub-Laplacians, Springer Monographs in Mathematics, Springer, Berlin, 2007, xxvi+800 pages

[8] Bonfiglioli, Andrea; Lanconelli, Ermanno Subharmonic functions in sub-Riemannian settings, J. Eur. Math. Soc. (JEMS), Volume 15 (2013) no. 2, pp. 387-441 | Article

[9] Bonfiglioli, Andrea; Lanconelli, Ermanno; Tommasoli, Andrea Convexity of average operators for subsolutions to subelliptic equations, Anal. PDE, Volume 7 (2014) no. 2, pp. 345-373 | Article

[10] Bony, Jean-Michel Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier (Grenoble), Volume 19 (1969) no. fasc. 1, p. 277-304 xii | Article

[11] Bramanti, Marco; Brandolini, Luca; Lanconelli, Ermanno; Uguzzoni, Francesco Non-divergence equations structured on Hörmander vector fields: heat kernels and Harnack inequalities, Mem. Amer. Math. Soc., Volume 204 (2010) no. 961, vi+123 pages | Article

[12] Brelot, Marcel Axiomatique des fonctions harmoniques, Deuxième édition. Séminaire de Mathématiques Supérieures, No. 14 (Été, 1965, Les Presses de l’Université de Montréal, Montreal, Que., 1969, 141 pages

[13] Chanillo, Sagun; Wheeden, Richard L. Harnack’s inequality and mean-value inequalities for solutions of degenerate elliptic equations, Comm. Partial Differential Equations, Volume 11 (1986) no. 10, pp. 1111-1134 | Article

[14] Christ, Michael Hypoellipticity in the infinitely degenerate regime, Complex analysis and geometry (Columbus, OH, 1999) (Ohio State Univ. Math. Res. Inst. Publ.), Volume 9, de Gruyter, Berlin, 2001, pp. 59-84

[15] Citti, Giovanna; Garofalo, Nicola; Lanconelli, Ermanno Harnack’s inequality for sum of squares of vector fields plus a potential, Amer. J. Math., Volume 115 (1993) no. 3, pp. 699-734 | Article

[16] Constantinescu, C.; Cornea, A. On the axiomatic of harmonic functions. I, Ann. Inst. Fourier (Grenoble), Volume 13 (1963) no. 2, pp. 373-388 | Article

[17] De Cicco, Virginia; Vivaldi, Maria Agostina Harnack inequalities for Fuchsian type weighted elliptic equations, Comm. Partial Differential Equations, Volume 21 (1996) no. 9-10, pp. 1321-1347 | Article

[18] De Giorgi, Ennio Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari, Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3), Volume 3 (1957), pp. 25-43

[19] Di Fazio, Giuseppe; Gutiérrez, Cristian E.; Lanconelli, Ermanno Covering theorems, inequalities on metric spaces and applications to PDE’s, Math. Ann., Volume 341 (2008) no. 2, pp. 255-291 | Article

[20] Dieudonné, J. Éléments d’analyse. Tome VII. Chapitre XXIII. Première partie, Gauthier-Villars, Paris, 1978, xvi+296 pages (Cahiers Scientifiques, Fasc. XL)

[21] Fabes, E.; Jerison, D.; Kenig, C. The Wiener test for degenerate elliptic equations, Ann. Inst. Fourier (Grenoble), Volume 32 (1982) no. 3, pp. vi, 151-182 | Article

[22] Fabes, E. B.; Kenig, C. E.; Jerison, D. Boundary behavior of solutions to degenerate elliptic equations, Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981) (Wadsworth Math. Ser.), Wadsworth, Belmont, CA, 1983, pp. 577-589

[23] Fabes, Eugene B.; Kenig, Carlos E.; Serapioni, Raul P. The local regularity of solutions of degenerate elliptic equations, Comm. Partial Differential Equations, Volume 7 (1982) no. 1, pp. 77-116 | Article

[24] Fediĭ, V. S. A certain criterion for hypoellipticity, Mat. Sb. (N.S.), Volume 85 (127) (1971), pp. 18-48

[25] Fefferman, C.; Phong, D. H. The uncertainty principle and sharp Gȧrding inequalities, Comm. Pure Appl. Math., Volume 34 (1981) no. 3, pp. 285-331 | Article

[26] Fefferman, C.; Phong, D. H. Subelliptic eigenvalue problems, Conference on harmonic analysis in honor of Antoni Zygmund, Vol. I, II (Chicago, Ill., 1981) (Wadsworth Math. Ser.), Wadsworth, Belmont, CA, 1983, pp. 590-606

[27] Folland, G. B. Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat., Volume 13 (1975) no. 2, pp. 161-207 | Article

[28] Folland, G. B.; Kohn, J. J. The Neumann problem for the Cauchy-Riemann complex, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1972, viii+146 pages (Annals of Mathematics Studies, No. 75)

[29] Folland, G. B.; Stein, E. M. Estimates for the ¯ b complex and analysis on the Heisenberg group, Comm. Pure Appl. Math., Volume 27 (1974), pp. 429-522 | Article

[30] Franchi, Bruno; Lanconelli, Ermanno An embedding theorem for Sobolev spaces related to nonsmooth vector fields and Harnack inequality, Comm. Partial Differential Equations, Volume 9 (1984) no. 13, pp. 1237-1264 | Article

[31] Franchi, Bruno; Lanconelli, Ermanno Une condition géométrique pour l’inégalité de Harnack, J. Math. Pures Appl. (9), Volume 64 (1985) no. 3, pp. 237-256

[32] Garofalo, Nicola; Lanconelli, Ermanno Asymptotic behavior of fundamental solutions and potential theory of parabolic operators with variable coefficients, Math. Ann., Volume 283 (1989) no. 2, pp. 211-239 | Article

[33] Garofalo, Nicola; Lanconelli, Ermanno Level sets of the fundamental solution and Harnack inequality for degenerate equations of Kolmogorov type, Trans. Amer. Math. Soc., Volume 321 (1990) no. 2, pp. 775-792 | Article

[34] Grigor’yan, Alexander; Saloff-Coste, Laurent Stability results for Harnack inequalities, Ann. Inst. Fourier (Grenoble), Volume 55 (2005) no. 3, pp. 825-890 http://aif.cedram.org/item?id=AIF_2005__55_3_825_0 | Article

[35] Gutiérrez, Cristian E. Harnack’s inequality for degenerate Schrödinger operators, Trans. Amer. Math. Soc., Volume 312 (1989) no. 1, pp. 403-419 | Article

[36] Gutiérrez, Cristian E.; Lanconelli, Ermanno Maximum principle, nonhomogeneous Harnack inequality, and Liouville theorems for X-elliptic operators, Comm. Partial Differential Equations, Volume 28 (2003) no. 11-12, pp. 1833-1862 | Article

[37] Hebisch, W.; Saloff-Coste, L. On the relation between elliptic and parabolic Harnack inequalities, Ann. Inst. Fourier (Grenoble), Volume 51 (2001) no. 5, pp. 1437-1481 http://aif.cedram.org/item?id=AIF_2001__51_5_1437_0 | Article

[38] Hörmander, Lars Hypoelliptic second order differential equations, Acta Math., Volume 119 (1967), pp. 147-171 | Article

[39] Hörmander, Lars The analysis of linear partial differential operators. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 256, Springer-Verlag, Berlin, 1990, xii+440 pages (Distribution theory and Fourier analysis) | Article

[40] Indratno, Sapto; Maldonado, Diego; Silwal, Sharad On the axiomatic approach to Harnack’s inequality in doubling quasi-metric spaces, J. Differential Equations, Volume 254 (2013) no. 8, pp. 3369-3394 | Article

[41] Jerison, David; Sánchez-Calle, Antonio Subelliptic, second order differential operators, Complex analysis, III (College Park, Md., 1985–86) (Lecture Notes in Math.), Volume 1277, Springer, Berlin, 1987, pp. 46-77 | Article

[42] Jurdjevic, Velimir Geometric control theory, Cambridge Studies in Advanced Mathematics, 52, Cambridge University Press, Cambridge, 1997, xviii+492 pages

[43] Kinnunen, Juha; Marola, Niko; Miranda, Michele Jr.; Paronetto, Fabio Harnack’s inequality for parabolic De Giorgi classes in metric spaces, Adv. Differential Equations, Volume 17 (2012) no. 9-10, pp. 801-832

[44] Kogoj, Alessia E. A control condition for a weak Harnack inequality, Nonlinear Anal., Volume 75 (2012) no. 11, pp. 4198-4204 | Article

[45] Kohn, J. J. Boundaries of complex manifolds, Proc. Conf. Complex Analysis (Minneapolis, 1964), Springer, Berlin, 1965, pp. 81-94

[46] Kohn, J. J. Hypoellipticity of some degenerate subelliptic operators, J. Funct. Anal., Volume 159 (1998) no. 1, pp. 203-216 | Article

[47] Kohn, J. J.; Nirenberg, L. Non-coercive boundary value problems, Comm. Pure Appl. Math., Volume 18 (1965), pp. 443-492 | Article

[48] Kusuoka, S.; Stroock, D. Applications of the Malliavin calculus. II, J. Fac. Sci. Univ. Tokyo Sect. IA Math., Volume 32 (1985) no. 1, pp. 1-76

[49] Loeb, Peter A.; Walsh, Bertram The equivalence of Harnack’s principle and Harnack’s inequality in the axiomatic system of Brelot, Ann. Inst. Fourier (Grenoble), Volume 15 (1965) no. fasc. 2, pp. 597-600 | Article

[50] López-Gómez, Julián The strong maximum principle, Mathematical analysis on the self-organization and self-similarity (RIMS Kôkyûroku Bessatsu, B15), Res. Inst. Math. Sci. (RIMS), Kyoto, 2009, pp. 113-123

[51] Lu, Guozhen On Harnack’s inequality for a class of strongly degenerate Schrödinger operators formed by vector fields, Differential Integral Equations, Volume 7 (1994) no. 1, pp. 73-100

[52] Mohammed, Ahmed Harnack’s inequality for solutions of some degenerate elliptic equations, Rev. Mat. Iberoamericana, Volume 18 (2002) no. 2, pp. 325-354 | Article

[53] Montel, P. Leçons sur les familles normales de fonctions analytiques et leurs applications. Recueillies et rédigées par J. Barbotte., VIII + 306 p. Paris, Gauthier-Villars (1927)., 1927

[54] Morimoto, Yoshinori A criterion for hypoellipticity of second order differential operators, Osaka J. Math., Volume 24 (1987) no. 3, pp. 651-675 http://projecteuclid.org/euclid.ojm/1200929544

[55] Moser, Jürgen On Harnack’s theorem for elliptic differential equations, Comm. Pure Appl. Math., Volume 14 (1961), pp. 577-591 | Article

[56] Nash, John Parabolic equations, Proc. Nat. Acad. Sci. U.S.A., Volume 43 (1957), pp. 754-758 | Article

[57] Parmeggiani, Alberto A remark on the stability of C -hypoellipticity under lower-order perturbations, J. Pseudo-Differ. Oper. Appl., Volume 6 (2015) no. 2, pp. 227-235 | Article

[58] Pascucci, Andrea; Polidoro, Sergio A Gaussian upper bound for the fundamental solutions of a class of ultraparabolic equations, J. Math. Anal. Appl., Volume 282 (2003) no. 1, pp. 396-409 | Article

[59] Pascucci, Andrea; Polidoro, Sergio Harnack inequalities and Gaussian estimates for a class of hypoelliptic operators, Trans. Amer. Math. Soc., Volume 358 (2006) no. 11, p. 4873-4893 (electronic) | Article

[60] Pucci, Patrizia; Serrin, James The maximum principle, Progress in Nonlinear Differential Equations and their Applications, 73, Birkhäuser Verlag, Basel, 2007, x+235 pages

[61] Rothschild, Linda Preiss; Stein, E. M. Hypoelliptic differential operators and nilpotent groups, Acta Math., Volume 137 (1976) no. 3-4, pp. 247-320 | Article

[62] Saloff-Coste, L. Parabolic Harnack inequality for divergence-form second-order differential operators, Potential Anal., Volume 4 (1995) no. 4, pp. 429-467 Potential theory and degenerate partial differential operators (Parma) | Article

[63] Serrin, James On the Harnack inequality for linear elliptic equations, J. Analyse Math., Volume 4 (1955/56), pp. 292-308 | Article

[64] Stein, E. M. An example on the Heisenberg group related to the Lewy operator, Invent. Math., Volume 69 (1982) no. 2, pp. 209-216 | Article

[65] Trèves, François Topological vector spaces, distributions and kernels, Academic Press, New York-London, 1967, xvi+624 pages

[66] Zamboni, Pietro Hölder continuity for solutions of linear degenerate elliptic equations under minimal assumptions, J. Differential Equations, Volume 182 (2002) no. 1, pp. 121-140 | Article